Skip to main content
Avg ER Wait
Checking ER Wait Time
The feed could not be reached
Blake Medical Center

Combating Dizziness in Older Adults

IMAGE Dizziness is common in all adults, but there are special reasons why older people may become dizzy. Understanding why it happens is the first step towards addressing dizziness.

Why and How It Happens

Dizziness occurs when the brain does not receive reliable messages from senses about the body's position or motion in space. Medical conditions, such as diabetes, can cause loss of accurate vision, hearing, inner ear function, and peripheral nerve sensation resulting in these unreliable messages. It can also occur if the brain does not get enough blood flow. This can happen due to circulation problems or dehydration

Older people are especially vulnerable because there are more things that can interact to produce conditions leading to dizziness. For example, excessively low blood pressure may result from medications used to lower your hypertension or treat prostate problems. Low blood pressure may make you dizzy when you stand up.

It is important to note that there is a difference between vertigo and dizziness. Vertigo refers to a sensation of motion when you are resting. Dizziness refers to less specific symptoms, such as lack of balance and lightheadedness, that may also include vertigo. This difference can be an important factor in diagnosing the problem.

Many Different Factors

There are a range of conditions that can cause dizziness. Finding the cause can be frustrating to doctors and their patients. However, the cause must be understood in order to treat it.

Some conditions that can increase the risk of dizziness include:

Dizziness that is due to vertigo can result from problems with the inner ear or the part of the brain responsible with balance. This can result from infections or problems with blood flow. Certain neurologic disorders can bring on episodes of dizziness as well.

Dizziness that is due to lightheadedness can be attributed to the circulatory system, which supplies the brain with blood and oxygen. Poor circulation, due to hardening of the arteries, decreased blood pressure, or poor heart function, can all result in reduced blood flow and lightheadedness. A drop in blood pressure when first standing up, a condition called postural hypotension, triggers many episodes of lightheadedness. Feeling anxious can also cause dizziness.

Many medications may cause dizziness. Some examples include:

  • Heart —alpha blockers, beta blockers, angiotensin-converting enzyme inhibitors, diuretics, and nitrates
  • Medications that affect the central nervous system—antipsychotics, opioids, drugs to treat Parkinson's disease, muscle relaxants, and tricyclic antidepressants
  • Erectile dysfunction medications—sildenafil and drugs to relieve cramps in the bladder

If you notice that the dizziness is more significant during a specific time of day or after trying a new medication, it may be that the drug is to blame.

Do Not Suffer in Silence

Dizziness is not a normal part of aging. It is a symptom that the body is not functioning properly. If you are having symptoms, talk to your doctor. A diary chronicling your activities, medications, and descriptions of dizzy episodes often help doctors narrow the possibilities.

  • Family Doctor—American Academy of Family Physicians

  • Vestibular Disorders Association

  • Canadian Medical Association

  • Health Canada

  • Dizziness—differential diagnosis. EBSCO DynaMed website. Available at: Updated September 8, 2014. Accessed August 12, 2015.

  • Dizziness and motion sickness. American Academy of Otolaryngology website. Available at: Accessed August 12, 2015.

  • Drachman D. A 69-year-old man with chronic dizziness. JAMA. 1998; 280:2111-18.

  • Grimby A, et al. Health-related quality of life and dizziness in old age. Gerontology. 1995;41: 286-98.

  • Post R, Dickerson L. Dizziness: a diagnostic approach. Am Fam Physician. 2010 Aug 15;82(4):361-68. Available at: Accessed August 12, 2015.

  • Tinetti ME, et al. Dizziness among older adults: a possible geriatric syndrome. Ann Intern Med. 2000;132:337-34.